Kansas, 2023Tornadoes and Flash Flooding in Kansas, May 11 to 12, 2023
May 11 to 12, 2023 · NWS GLD · 20 events in 7 counties and zones
A high impact storm system moved across Northwest Kansas. The storm system produced an environment that was favorable for any of the developing thunderstorms to produce a tornado, which led to multiple tornadoes occurring on this day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A high impact storm system moved across Northwest Kansas. The storm system produced an environment that was favorable for any of the developing thunderstorms to produce a tornado, which led to multiple tornadoes occurring on this day. The strongest tornado was rated an EF-1 which caused damage to the high school in Weskan.
Otherwise thunderstorms produced hail up to half dollar in size near Wallace, and wind gusts estimated up to 65 MPH near Campus. The thunderstorms on this day were heavy rain producers, with rainfall amounts ranging from two to four inches. This led to some towns having street flooding as the storms moved through. One location near Weskan had flood damage a barn.
The repeated rounds of heavy rainfall over the Ludell area, combined with runoff being funneled into Beaver Creek from the area, caused flooding to occur at Ludell. The flood waters also flooded the county road going east from Ludell that followed Beaver Creek to Herndon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 11, 5:17 AM CST, 6 hours 40 minutes earlier.
Area forecast discussion, May 11, 5:17 AM CST, 6 hours 40 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
517 AM MDT Thu May 11 2023
.SHORT TERM...(Today through Saturday)
Issued at 310 AM MDT Thu May 11 2023
Upper low will move into the area today bringing widespread
showers and thunderstorms and a multitude of associated hazards.
The next band of showers and thunderstorms will develop by 15z
across southwestern portion of the area and lift northeast through
early this afternoon. As it moves into eastern areas it will
encounter a moderately unstable environment but with 40-50 kts of
deep layer shear. Despite the somewhat marginal instability, the
magnitude of the shear, higher than yesterday, should be
sufficient for a few embedded supercells to develop within the
band of storms. Additional thunderstorms will develop later this
afternoon near the center of the upper low in western areas, with
potentially another severe line of storms moving across the
forecast area. Large hail and damaging winds will be the main
hazards, but certainly a few tornadoes will be possible with the
favorable shear and proximity to the upper low. While 0-3 km
helicity values are somewhat marginal this afternoon for tornadoes,
they do get better after 00z tonight, particularly in eastern
areas. This suggests that unlike yesterday the tornado risk may
extend into the after sunset hours, mainly in eastern areas.
Heavy rain will also be possible with HREF showing additional
rainfall amounts 1 to 2 inches underneath the main band of storms
this morning and afternoon. The highest risk for flooding will be
in the areas that received heavy rain yesterday, particularly
across portions of northwest Kansas. High temperatures will range
from the upper 50s in northeast Colorado to the upper 70s in north
central Kansas, with lows tonight in the 40s and 50s.
For Friday, upper low will be near the Kansas and Nebraska border
area in the morning and slowly lift north through the afternoon.
Area will now be in the wraparound precipitation with much more
stable conditions and no severe storms expected. Scattered showers
will continue through the afternoon with perhaps an embedded
thunderstorms in northern areas. Additional rainfall amounts of
less than a quarter of an inch are expected, so there will be no
further flooding concerns. High temperatures will range from the
lower 60s in northeast Colorado to the upper 70s in north central
Kansas. Precipitation will finally wind down Friday night with
lows in the 40s and 50s.
On Saturday, may see a few afternoon instability showers develop
with favorable TQ indices in the afternoon and remnant wraparound
showers to the north. However, most areas will be dry with partly
sunny skies and highs in the 70s. Saturday night another weak
system moving through the southern plains will bring a chance for
scattered showers/isolated thunderstorms as they move in from the
south. Low temperatures will be in the 40s and 50s.
.LONG TERM...(Sunday through Wednesday)
Issued at 259 AM MDT Thu May 11 2023
For this long-term forecast period, the overall story remains the
same. Beginning with Sunday going into next week, an upper level low
pressure will have formed in the southwestern United States and will
move north before weakening. In addition, a jet streak will increase
overhead, providing upper level lift/support in the left exit
region. There should also be positive vorticity advection, or in
other words, a likely shortwave trough moving up along the Rockies.
All this will cause ample cloud cover across the region, and also
set the stage for potential precipitation in the form of showers and
possible rumbles of thunder. Precipitation will be light, and it may
even not materialize as there should be a competing force of a
surface low pressure moving south towards the region from the
northern Great Plains. No hazardous weather should be anticipated
from this weather system...just light rain possible along with the
clouds and below normal temperatures.
Going into next week, as the upper level low washes out, a ridge of
high pressure will build over the western United States. A trough of
low pressure takes shape over the Great Lakes, causing a north to
northwest flow pattern to become dominant across the High Plains.
This should allow for drier and warmer weather to return with
seasonal temperatures anticipated once again by Wednesday. Forecast
guidance is indicating the potential for some showers and storms
reaching as far east as eastern Colorado, and perhaps even across
the Colorado border, each afternoon and evening during the middle of
next week. That being said, the upper level isn't terribly conducive
to this happening, and it wouldn't surprise me at all of most of
this potential precipitation remains confined to the Rockies. Most
likely, we'll have a little time to dry out after the heavy rains
and we should also see significant greenup of the area vegetation,
eliminating the risk for any wildfires for the foreseeable future.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 513 AM MDT Thu May 11 2023
Several rounds of showers and thunderstorms are expected to impact
both KGLD and KMCK today and tonight. The first round will begin
around late morning at KGLD as a line of showers and embedded
thunderstorms moves out of northeast Colorado. This line will
reach KMCK around mid afternoon. A brief severe storm capable of
producing large hail and damaging winds cannot be ruled out at
either terminal. Storms will persist into tonight at both
locations, with decreasing coverage at KGLD overnight.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch through late tonight for KSZ001>004-013>016-027>029.
CO...Flood Watch through late tonight for COZ090>092.
NE...Flood Watch through late tonight for NEZ079>081.
&&
SHORT TERM...024
LONG TERM...RRH
AVIATION...024
Hazardous weather outlook, May 11, 11:30 AM CST, 27 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1130 AM MDT Thu May 11 2023
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121730-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1130 AM MDT Thu May 11 2023 /1230 PM CDT Thu May 11 2023/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
The entire area is in a slight to enhanced risk for severe
thunderstorms today and into this evening. All modes of hazards will
be possible, including large hail, damaging winds and a few
tornadoes. A tornado watch is in effect for the entire Tri-State Area
through the afternoon. Flash flooding from heavy rainfall will also
be possible, particularly in areas that received heavy rainfall
yesterday. A flood watch is in effect for all counties except for
Greeley and Wichita counties through tonight.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.
In the hours before
Local storm report, May 11, 10:32 AM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1032 AM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 AM HEAVY RAIN 8 S CARUSO 39.22N 101.80W
05/11/2023 E2.00 INCH SHERMAN KS PUBLIC
SOCIAL MEDIA REPORT OF EXACTLY TWO INCHES OF
RAIN FOR STORMS UP UNTIL TIME OF REPORT.
&&
KAKLocal storm report, May 11, 11:02 AM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1102 AM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM HEAVY RAIN 4 SW GOODLAND 39.31N 101.75W
05/11/2023 M2.60 INCH SHERMAN KS PUBLIC
TOTAL RAINFALL UP UNTIL TIME OF REPORT.
&&
KAKSpecial weather statement, May 11, 11:02 AM CST, 55 minutes before
Special Weather Statement
National Weather Service Goodland KS
1102 AM MDT Thu May 11 2023
KSZ013-027-111715-
Wallace KS-Sherman KS-
1102 AM MDT Thu May 11 2023
...A strong thunderstorm will impact portions of north central
Wallace and southwestern Sherman Counties through 1115 AM MDT...
At 1102 AM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Goodland, moving northwest at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of north central
Wallace and southwestern Sherman Counties.
This includes Interstate 70 in Kansas between mile markers 10 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3911 10158 3902 10176 3923 10201 3939 10178
TIME...MOT...LOC 1702Z 146DEG 38KT 3914 10174
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
JRMLocal storm report, May 11, 11:20 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1120 AM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 AM HEAVY RAIN 1 W KANONA 39.80N 100.40W
05/11/2023 M3.60 INCH DECATUR KS PUBLIC
RAINFALL TOTAL THROUGH TIME OF REPORT.
&&
KAKLocal storm report, May 11, 11:46 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1146 AM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HEAVY RAIN GEM 39.43N 100.90W
05/10/2023 M5.07 INCH THOMAS KS PUBLIC
SOCIAL MEDIA REPORT WITH PICTURE OF JUST
OVER 5 INCHES OF RAIN UP UNTIL THE TIME OF
THE REPORT.
&&
KAKLocal storm report, May 11, 11:51 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1151 AM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM HEAVY RAIN 5 NW SELDEN 39.59N 100.63W
05/11/2023 M4.20 INCH DECATUR KS PUBLIC
SOCIAL MEDIA REPORT OF TOTAL RAINFALL
THROUGH TIME OF REPORT. ALSO REPORTED TOTAL
PEA SIZED HAIL ACCUMULATIONS OF 2 INCHES.
&&
KAKEvent by event
10 tornado, 5 hail, 2 flood, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Tornado, Cheyenne
- When
- May 11, 11:57 AM CST to 12:00 PM CST
- Where
- Cheyenne County, 16.1 mi SW of St Francis Arpt to 16.12 mi SW of St Francis Arpt
- Rating
- EF1
- Path length
- 2.84 mi
- Path width
- 100 yd
- Continued into
- Yuma, Co (GLD)
- Reported by
- NWS Storm Survey
- Coordinates
- 39.590, -102.020
Tornado remained mostly over open fields. There was a debris signature on radar, which was likely dust but there were some dead trees and sheet metal from an abandoned property that may have been lofted. Rating determined by 4 power poles that were recently replaced in far southwestern Cheyenne County Kansas.
Tornado, Rawlins
- When
- May 11, 12:35 PM CST to 12:37 PM CST
- Where
- Rawlins County, 2.33 mi SSE of Mc Donald to 0.87 mi SE of Mc Donald
- Rating
- EFU
- Path length
- 1.16 mi
- Path width
- 100 yd
- Reported by
- Trained Spotter
- Coordinates
- 39.750, -101.350
Brief tornado south of McDonald reported by spotters and general public. Several pictures and videos received. No damage reported.
Tornado, Rawlins
- When
- May 11, 12:39 PM CST to 12:42 PM CST
- Where
- Rawlins County, 0.53 mi W of Mc Donald to 2.11 mi NW of Mc Donald
- Rating
- EFU
- Path length
- 1.78 mi
- Path width
- 75 yd
- Reported by
- Trained Spotter
- Coordinates
- 39.780, -101.380
Brief tornado west of McDonald reported by spotters and general public. Several pictures and videos received, including one video that made national media attention. No damage reported.
Hail, Rawlins
- When
- May 11, 1:08 PM CST
- Where
- Rawlins County, 2.66 mi NW of Ludell
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.880, -101.001
Flood, Wallace
- When
- May 11, 12:35 PM MST
- Where
- Wallace County, 6.19 mi N of Weskan to 6.14 mi N of Weskan
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 38.960, -101.974
A small barn was damaged due to flooding from heavy rainfall. The amount of rainfall was unknown.
Thunderstorm Wind, Gove
- When
- May 11, 2:39 PM CST to 2:40 PM CST
- Where
- Gove County, 0.76 mi SE of Campus
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- NWS Employee
- Coordinates
- 39.112, -100.740
Wind gusts were estimated at 60-65 MPH with pea size to half inch hail occurring.
Flash Flood, Cheyenne
- When
- May 11, 3:05 PM CST to 6:00 PM CST
- Where
- Cheyenne County, 11.53 mi N of Bird City
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 39.916, -101.508
Pictures showed a county road washed out in a low spot, with 6 to 12 inches of water on the road.
Tornado, Wallace
- When
- May 11, 3:33 PM MST to 3:48 PM MST
- Where
- Wallace County, 7.01 mi SSE of Weskan to 3.4 mi NE of Weskan
- Rating
- EF0
- Path length
- 8.48 mi
- Path width
- 100 yd
- Reported by
- Public
- Coordinates
- 38.780, -101.910
Tornado mostly moved over open country in Wallace County. However, the tornado did impact a residence, breaking some sliding glass door windows and flipping a porch roofing section up onto the rest of the house. The tornado eventually crossed US-40 and rapidly dissipated just north of the highway.
Tornado, Wallace
- When
- May 11, 3:41 PM MST to 3:47 PM MST
- Where
- Wallace County, 4.25 mi SW of Weskan to 2.69 mi W of Weskan
- Rating
- EF0
- Path length
- 3.17 mi
- Path width
- 100 yd
- Reported by
- Emergency Manager
- Coordinates
- 38.830, -102.030
Reported multi-vortex tornado damaged an irrigation pivot. Otherwise, tornado remained over open country. The tornado evenutally crossed US-40 and quickly dissipated.
Tornado, Wallace
- When
- May 11, 3:45 PM MST to 3:49 PM MST
- Where
- Wallace County, 0.89 mi SSE of Weskan to 0.41 mi NNE of Weskan
- Rating
- EF1
- Path length
- 1.25 mi
- Path width
- 175 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 38.858, -101.964
Multi-vortex tornado moved through Weskan,KS causing damage to the Weskan school, numerous trees, and additional damage to properties in town.
Hail, Wallace
- When
- May 11, 3:55 PM MST
- Where
- Wallace County, 5.1 mi ESE of Sharon Spgs
- Measured
- 1.25 in hail
- Reported by
- Social Media
- Coordinates
- 38.848, -101.644
Tornado, Wallace
- When
- May 11, 4:09 PM MST to 4:29 PM MST
- Where
- Wallace County, 9.69 mi N of Sharon Spgs to 16.21 mi NNE of Sunland
- Rating
- EF0
- Path length
- 6.62 mi
- Path width
- 100 yd
- Reported by
- Public
- Coordinates
- 39.020, -101.740
Tornado moved over mostly open fields in northern Wallace County. However, one farmstead was hit, resulting in damage to a shed as well as to fences. Hay bales were thrown around too.
Tornado, Logan
- When
- May 11, 5:25 PM CST to 5:42 PM CST
- Where
- Logan County, 2.33 mi NNW of Smoky Hill to 8.48 mi NNW of Smoky Hill
- Rating
- EFU
- Path length
- 5.8 mi
- Path width
- 100 yd
- Reported by
- Public
- Coordinates
- 39.050, -101.390
Tornado moved over open farmland. One farmstead was hit, but were unable to assess the damage.
Tornado, Sherman
- When
- May 11, 4:47 PM MST to 4:52 PM MST
- Where
- Sherman County, 8.47 mi SSE of Edson to 7.62 mi SSE of Edson
- Rating
- EFU
- Path length
- 0.76 mi
- Path width
- 75 yd
- Reported by
- Trained Spotter
- Coordinates
- 39.220, -101.480
Brief tornado in southeastern Sherman County reported by spotters. No damage was reported.
Hail, Logan
- When
- May 11, 6:04 PM CST
- Where
- Logan County, 2.14 mi W of Page City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.079, -101.190
Tornado, Thomas
- When
- May 11, 6:29 PM CST to 6:32 PM CST
- Where
- Thomas County, 4.44 mi SSE of Levant to 3.19 mi SSE of Levant
- Rating
- EFU
- Path length
- 1.48 mi
- Path width
- 75 yd
- Reported by
- Trained Spotter
- Coordinates
- 39.320, -101.170
Brief tornado reported by spotters in Thomas County south of Levant, and south of Interstate 70. No damage was reported.
Hail, Logan
- When
- May 11, 7:03 PM CST to 7:19 PM CST
- Where
- Logan County, 0.54 mi W of Oakley
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.130, -100.860
The hail ranged from pea to quarter in size.
Hail, Thomas
- When
- May 11, 7:11 PM CST
- Where
- Thomas County, 1.38 mi N of Halford
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.390, -100.870
The hail ranged from nickel to quarter in size at the intersection of Highways 24 and 83.
Flash Flood, Rawlins
- When
- May 12, 2:00 AM CST to 5:00 AM CST
- Where
- Rawlins County, 1.04 mi ENE of Ludell to 0.99 mi E of Ludell
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.853, -100.951
Water was running over the county road between Ludell and Herndon.
Flood, Rawlins
- When
- May 12, 5:00 AM CST to 5:00 PM CST
- Where
- Rawlins County, 0.93 mi NE of Ludell to 4.13 mi E of Ludell
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.859, -100.957
Several feet of water running over the county road between Ludell and Herndon, making the road impassible. No damage was reported.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 11, 2023$319,000 · EF1 · 22 events
- Hail and Damaging Winds in Mississippi, May 11, 2023$253,000 · 1.75 in hail · 33 events
- Tornadoes and Flash Flooding in Louisiana, May 11, 2023$80,000 · EF1 · 15 events
- Tornado and Hail in Texas, May 11, 2023$36,000 · EF1 · 10 events
- Tornado in Arkansas, May 11, 2023$40,000 · EF1 · 1 event
- Damaging Winds in Louisiana, May 11, 2023$40,000 · 56 kt wind · 10 events
- Damaging Winds and Lightning Strike in Mississippi, May 11, 2023$40,000 · 50 kt wind · 3 events
- Tornadoes and Hail in Colorado, May 11, 2023EF1 · 5 events
- Flash Flooding and Damaging Winds in Nebraska, May 11, 2023$30,000 · 52 kt wind · 4 events
- Damaging Winds and High Wind in Texas, May 11, 2023$20,000 · 70 kt wind · 4 events
- Hail and Damaging Winds in Georgia, May 11 to 12, 20232.5 in hail · 16 events
- Damaging Winds in Alabama, May 11, 2023$12,000 · 50 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1095128, 1095135, 1095140, 1100406, 1100394, 1100402, 1100404, 1095241, 1095243, 1095249, 1100395, 1095250, 1095254, 1095256, 1100399, 1095259, 1100401, 1100400, 1100644, 1100645.